Texas, 2017

Tornado and Hail in Texas, March 24 to 25, 2017

March 24 to 25, 2017 · NWS HGX · 11 events in 8 counties and zones

A line of thunderstorms produced strong winds, large hail and a tornado across Southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
$5,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A line of thunderstorms produced strong winds, large hail and a tornado across Southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 24, 5:44 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 24, 5:44 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
644 PM CDT Fri Mar 24 2017

.AVIATION...
Cluster of storms has managed to get going across western portions
of se Tx. Short term hires guidance suggests this, or a portion
of, this cluster will maintain itself for the next 4-6 hours as
it treks eastward toward the I-45 corridor. Storms between CRP &
SAT have been losing their luster the past several scans & will
monitor that area to see if capping wins that battle. Appears main
time period for possible impacts to the Houston area airports
will be between 1-5z. May see another thin band of shra and/or iso
tsra develop along the front itself as it passes from CXO to the
coast between 10-14z. VFR conditions should prevail from mid
morning onward Sat. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      58  78  58  84  66 /  50  10  10  10  20
Houston (IAH)              65  83  61  85  68 /  70  20  10  10  10
Galveston (GLS)            71  79  70  79  70 /  50  40  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 8 PM CDT this evening for the following
     zones: Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Jackson...Liberty...Madison...Matagorda...Montgomery...
     Walker...Waller...Washington...Wharton.

GM...Small Craft Advisory until 10 PM CDT this evening for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&
Hazardous weather outlook, Mar 24, 3:39 AM CST, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
439 AM CDT Fri Mar 24 2017

TXZ163-164-176>179-198>200-213-214-238-250945-
Chambers-Galveston-Grimes-Harris-Houston-Liberty-Madison-
Montgomery-Polk-San Jacinto-Trinity-Walker-
439 AM CDT Fri Mar 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Breezy south winds will continue for much of the day and a Wind
Advisory may be required later this morning.

A dryline will approach the region toward evening. This feature
will trigger a line of showers and thunderstorms. A few of the
storms could produce strong gusty winds and frequent lightning.
The areas with the higher potential for severe weather will
generally be north of a Brenham to Livingston line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong upper level disturbance will move across the Southern
Plains on Sunday night. This feature could produce a few strong
storms generally north of a Caldwell to Crockett line Sunday
night.

Another strong storm system will approach the region Wednesday
into Wednesday night. This feature will have the potential to
produce strong storms with gusty winds and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required toward evening.

GMZ330-335-350-355-370-375-250945-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
439 AM CDT Fri Mar 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Elevated winds and waves will continue today. A Small Craft
Advisory will remain in effect today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ195>197-210>212-226-227-235>237-250945-
Austin-Brazoria-Brazos-Burleson-Colorado-Fort Bend-Jackson-
Matagorda-Waller-Washington-Wharton-
439 AM CDT Fri Mar 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
A Wind Advisory is in effect today for strong south winds.
Sustained winds will likely exceed 20 mph and gusts will
frequently exceed 30 mph.

A dryline will approach the region toward evening. This feature
will trigger a line of showers and thunderstorms. A few of the
storms could produce strong gusty winds and frequent lightning.
The areas with the higher potential for severe weather will
generally be north of a Brenham to Livingston line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong upper level disturbance will move across the Southern
Plains on Sunday night. This feature could produce a few strong
storms generally north of a Caldwell to Crockett line Sunday
night.

Another strong storm system will approach the region Wednesday
into Wednesday night. This feature will have the potential to
produce strong storms with gusty winds and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required during the afternoon and
evening.

In the hours before

Special weather statement, Mar 24, 4:55 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
555 PM CDT FRI MAR 24 2017

TXZ195>198-211-242345-
Brazos TX-Washington TX-Grimes TX-Burleson TX-Austin TX-
555 PM CDT FRI MAR 24 2017

...STRONG THUNDERSTORMS ACROSS NORTHWESTERN AUSTIN...SOUTHEASTERN
BURLESON...SOUTHWESTERN GRIMES...WASHINGTON AND SOUTH CENTRAL BRAZOS
COUNTIES THROUGH 645 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Round Top, or 12 miles southeast of Giddings, moving northeast at 35
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Brenham, Washington, Shelby, Somerville, Burton, Lake Somerville Dam,
Independence and Quarry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Somerville, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3020 9674 3024 9673 3025 9669 3029 9666
      3030 9665 3030 9667 3031 9668 3052 9630
      3027 9607 2998 9658 3008 9663 3011 9663
      3013 9665 3015 9665 3016 9669 3015 9671
      3014 9677 3016 9679
TIME...MOT...LOC 2254Z 230DEG 31KT 3007 9677
Special weather statement, Mar 24, 5:43 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
643 PM CDT FRI MAR 24 2017

TXZ195>199-250030-
Brazos TX-Washington TX-Grimes TX-Burleson TX-Montgomery TX-
643 PM CDT FRI MAR 24 2017

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN BURLESON...CENTRAL
GRIMES...CENTRAL WASHINGTON...SOUTHEASTERN BRAZOS AND NORTHWESTERN
MONTGOMERY COUNTIES THROUGH 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Brenham, moving northeast at 40 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Brenham, Navasota, Washington, Millican, Anderson, Roans Prairie,
Independence, Quarry and Carlos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3012 9643 3026 9655 3067 9597 3045 9579
TIME...MOT...LOC 2343Z 235DEG 33KT 3028 9636
Special weather statement, Mar 24, 5:45 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
645 PM CDT FRI MAR 24 2017

TXZ197-210-211-250030-
Washington TX-Colorado TX-Austin TX-
645 PM CDT FRI MAR 24 2017

...STRONG THUNDERSTORMS ACROSS NORTH CENTRAL COLORADO...NORTHWESTERN
AUSTIN AND SOUTH CENTRAL WASHINGTON COUNTIES THROUGH 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, or 7 miles east of La Grange, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Brenham, Bellville, Shelby, Industry and New Ulm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 2996 9657 3004 9662 3007 9662 3007 9663
      3019 9643 3008 9632 2992 9626 2986 9665
TIME...MOT...LOC 2345Z 248DEG 23KT 2992 9675

The radar

The Ft Hood radar (KGRK), 113 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 funnel cloud, 1 hail, 1 tornado. Local standard time, as filed.

Funnel Cloud, Washington

When
March 24, 5:51 PM CST
Where
Washington County, 0.69 mi S of Brenham
Reported by
Trained Spotter
Coordinates
30.160, -96.400

A funnel cloud was sighted by a Skywarn observer.

Thunderstorm Wind, Grimes

When
March 24, 6:30 PM CST
Where
Grimes County, 2.35 mi SSW of Erwin
Measured
52 kt (60 mph) estimated gust
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
30.449, -96.086

Trees were downed around the intersection of CR 403 and CR 404.

Thunderstorm Wind, Trinity

When
March 24, 7:10 PM CST
Where
Trinity County, 1.89 mi ESE of Trinity
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.915, -95.353

Oak trees were snapped and uprooted, power lines were snapped and tree limbs fell onto homes along Winding Creek Road.

Thunderstorm Wind, Walker

When
March 24, 7:12 PM CST
Where
Walker County, 3.03 mi WNW of East Sandy
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.598, -95.626

Trees were downed around Bid Lake.

Thunderstorm Wind, Walker

When
March 24, 7:14 PM CST
Where
Walker County, 0.58 mi NNW of Riverside
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.858, -95.424

Trees were downed near the intersection of FM 980 and Sunrise Loop.

Thunderstorm Wind, Trinity

When
March 24, 7:19 PM CST
Where
Trinity County, 1.61 mi NNW of Carlisle
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.873, -95.207

Numerous trees were downed along FM 356 including one on a mobile home.

Thunderstorm Wind, Colorado

When
March 24, 8:05 PM CST
Where
Colorado County, 3.87 mi WSW of Calhoun
Measured
54 kt (62 mph) estimated gust
Property damage
$9,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
29.509, -96.430

Barns, a porch and some trees were damaged near CR 111.

Thunderstorm Wind, Polk

When
March 24, 8:06 PM CST
Where
Polk County, Corrigan
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.000, -94.820

Trees and power lines were downed throughout the city.

Hail, Montgomery

When
March 24, 8:42 PM CST
Where
Montgomery County, 0.83 mi S of Granger
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.318, -95.479

Quarter sized hail fell near the intersection of I-45 and Highway 105 and also at Conroe High School.

Tornado, Harris

When
March 24, 11:23 PM CST
Where
Harris County, 3.27 mi ENE of Cedar Bayou
Rating
EF0
Path length
0.01 mi
Path width
30 yd
Property damage
$15,000
Reported by
Public
Coordinates
29.783, -94.877

Damage in and around a residence near the intersection of East Osage Road and East Shawnee included a mobile home moved, shingles removed on a home, a large tree limb (unknown origin) down in the yard and a large mattress lofted across the property.

Thunderstorm Wind, Harris

When
March 25, 12:10 AM CST
Where
Harris County, 2.87 mi WSW of Olcott
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
29.581, -95.222

Residential homes were damaged in and around the Sagegreen Drive and Sagevale Lane neighborhoods off of Scarsdale Blvd.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676562, 676563, 676564, 676565, 676566, 676567, 676568, 676570, 676571, 676573, 676574.